Alert archive / Florida / Flash Flood Warnings in 2014

Flash Flood Warning 34, NWS Tallahassee, FL

July 21, 2014Holmes County, Jackson County, Florida

NWS Tallahassee, FL issued this flash flood warning at Jul 21, 2014, 9:49 PM CDT for Holmes County, Jackson County, Florida. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2014, 9:49 PM CDT (02:49 UTC)
Expired
Jul 22, 2014, 12:45 AM CDT
In force
3 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

Counties Holmes County, FL, Jackson County, FL

The radar

The Ft Rucker radar (KEOX), 57 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 2.8 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2014-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2014-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
139 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

757 
WGUS52 KTAE 220249
FFWTAE
FLC059-063-220545-
/O.NEW.KTAE.FF.W.0034.140722T0249Z-140722T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
949 PM CDT MON JUL 21 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN HOLMES COUNTY IN THE PANHANDLE OF FLORIDA...
  NORTHWESTERN JACKSON COUNTY IN THE PANHANDLE OF FLORIDA...

* UNTIL 1245 AM CDT

* AT 945 PM CDT...RADAR DETECTED AN AREA OF VERY HEAVY RAIN NEAR THE 
  GRACEVILLE AREA THAT WAS MOVING VERY SLOWLY. RAINFALL RATES IN     
  EXCESS OF 3 INCHES PER HOUR ARE LIKELY OCCURRING...AND FLASH       
  FLOODING IS EXPECTED TO DEVELOP.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  GRACEVILLE...TENDIL CROSSING...NOMA JUNCTION...COBB CROSSROADS AND
  BROWNTOWN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE AWAY FROM RISING WATER TO HIGHER GROUND! MOST FLOOD DEATHS OCCUR
IN VEHICLES. DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADS.
REMEMBER...TURN AROUND...DON'T DROWN.

REPORT FLOODING OR FLOOD DAMAGE TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3...OR YOU MAY CONTACT THE NEAREST
LAW ENFORCEMENT AGENCY.

&&

LAT...LON 3099 8566 3100 8561 3099 8546 3100 8545
      3100 8541 3086 8541 3085 8546 3090 8559

$$

42-DVD
1 follow-up statement
561 
WGUS72 KTAE 220506
FFSTAE

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1206 AM CDT TUE JUL 22 2014

FLC059-063-220516-
/O.CAN.KTAE.FF.W.0034.000000T0000Z-140722T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JACKSON FL-HOLMES FL-
1206 AM CDT TUE JUL 22 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN HOLMES
AND NORTHWESTERN JACKSON COUNTIES...

LAT...LON 3099 8566 3100 8561 3099 8546 3100 8545
      3100 8541 3086 8541 3085 8546 3090 8559

$$

9-FOURNIER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 8:48 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Jul 21, 8:48 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
948 PM EDT Mon Jul 21 2014

.Near Term [Through Tonight]...
The evening analysis shows a weak upper level trough closing off
across the southeast states with a plume of deep layer moisture
over the local area. Although convection overall is on a
weakening trend, area radars still do show some very light returns
which may be sprinkles or drizzle across portions of the area.
This may continue through midnight. Late tonight, the ensemble of
CAM guidance shows convection developing offshore once again and
moving near the coast around dawn. This time, it may be centered a
bit farther east near the Apalachee Bay area.

&&

.Aviation...
[Through 00Z Wednesday] With plenty of deep moisture in place
across the region, MVFR cigs will be possible during the late
night hours. VFR conditions should prevail at all terminals by
mid-morning Tuesday. Showers and thunderstorms will be possible
during the late morning into the afternoon, especially at KTLH,
KABY, and KVLD.

&&

.Prev Discussion [322 PM EDT]...

.Short Term [Tuesday Through Wednesday Night]...
The short term period will be marked by a gradual decrease in active
convection. Local area located between high to east and low to
west. The upper high over Wrn Atlc builds Wwd into Ern FL thru the
period. In response, H5 low embedded in trough over Srn AL with
deep layer low near MOB Tues begins to retrograde slowly Wwd and
open up to reach Srn LA on Wed and the LWR MS Valley Wed night.
Locally, expect modest increase in subsidence especially on Wed.
At surface, assocd low/trough also shifts Wwd from Srn MS/AL and
weakens thru period allowing ridge to sink slowly Swd and build
Wwd across Cntrl Gulf of Mex. Locally this favors continued onshore
flow, PWATS remaining near 2 inches and a weak pressure pattern
yielding mainly aftn/eve seabreeze generated convection. While no
strong to severe tstms are expected due to extensive cloud cover
and lack of adequate destabilization, some additional heavy
rainfall will be possible especially on Tues with focus shifting
to Ern counties.

Will go with 30-60% SW-NE POPs Tues, 10-50% W-E Tues night, 30-40%
Wed and 20-30% Wed night. Once again, high temperatures will vary
quite a bit from location to location and be highly dependent on
breaks in the cloudiness. Expect highs in the low 90s Tues, low to
mid 90s Wed. Lows at night in low 70s except for mid to a few upper
70s near the immediate coast.

.Long Term [Thursday Through Monday]...
The large scale pattern commences rather amplified with ridging over
west, troughing over east and ridge over extreme Wrn Atlc. At
surface, ridge from Wrn Atlc to over local region with cold front
draped over mid-south. During the rest of the period, Wrn ridge
shifts Ewd with downstream trough pivoting and deepening Ewd over
local region on Fri before lifting Newd and flattening Sat into Sun.
Front inches swd shunting Gulf ridge further Swd allowing for a
return to a more WLY flow and normal summer time seabreeze dominated
regime. Will go with generally 30-40% aftn/eve POPs thru the period.
Expect highs generally in the low to mid 90s, lows low to mid 70s.

.Marine...
A low pressure system now in the vicinity of our western coastal
waters will begin to dissipate tonight. This will result in the
return of a weaker pressure pattern more typical for summertime,
which should result in generally light winds and low seas for the
remainder of the period.

.Fire Weather...
Red Flag conditions are not expected this week.

.Hydrology...
Additional rainfall concerns for any potential minor flooding or
rises along some of our area rivers and streams in the Florida
Panhandle (such as Mossy Head which could potentially reach minor
flood stage today with around 2.5" of additional rainfall) will
gradually decrease as the higher amounts begin to lessen and shift
eastward next week.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   72  92  72  93  72 /  20  50  30  40  20
Panama City   75  89  75  89  77 /  40  40  20  30  20
Dothan        72  91  72  93  72 /  20  40  20  30  20
Albany        71  92  72  93  72 /  10  50  30  30  20
Valdosta      71  91  71  95  72 /  10  50  50  40  30
Cross City    72  92  72  93  72 /  20  60  40  30  30
Apalachicola  75  87  74  89  78 /  50  40  20  30  20

&&

.TAE Watches/Warnings/Advisories...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...DVD
SHORT TERM...BLOCK
LONG TERM...BLOCK
AVIATION...CAMP
MARINE...BLOCK
FIRE WEATHER...BARRY
HYDROLOGY...LAMERS

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 9:05 AM CDTRip Current StatementTAEBay13 hr

Nearby

Flash Flood Warnings in Florida, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.